Wyoming, 2003

High Wind in Wyoming, November 10 to 11, 2003

November 10 to 11, 2003 · NWS CYS · 3 events in 3 counties and zones

3 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 10, 1:35 PM MST, 25 minutes earlier.

Area forecast discussion, Nov 10, 1:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MST MON NOV 10 2003

.SHORT TERM...PRIMARY FORECAST PROBLEM IN THE NEAR TERM WILL BE THE
WIND TUE. BUT UNTIL THEN...MOIST SOUTHWEST FLOW ALOFT CURRENTLY IN
PLACE WILL TRANSITION TONIGHT TO A DRIER MORE NORTHWESTERLY FLOW
PATTERN AS THE NORTHERN STREAM IN THE SPLIT FLOW REGIME SAGS
SOUTHWARD. THE MOIST SOUTHWESTERLY FLOW WILL INTERACT WITH
OROGRAPHIC LIFTING AND WEAK VORTICITY TO PRODUCE LIGHT SNOW SHOWERS
IN THE SNOWY RANGE MAINLY THIS EVENING. STRONG AND DRIER
NORTHWESTERLY FLOW WILL BECOME DOMINANT LATE TONIGHT INTO TUE WITH
THE DRYING OF THE AIRMASS ACTING IN CONJUNCTION WITH DOWNSLOPE FLOW
TO SUPPRESS ANY PRECIPITATION. ADIABATIC WARMING AND SOME MID LEVEL
CLOUDS SHOULD HOLD TEMPERATURES UP ABOVE NORMAL TONIGHT. MODELS PROG
LEFT REAR QUAD OF A 300 MB JET TO MOVE OVER FORECAST AREA TUE WITH
700 MB WIND SPEEDS TO EXCEED 50 KNOTS BY MIDDAY. WITH GOOD MIXING
EXPECTED DUE TO DOWNWARD VERTICAL MOMENTUM ASSISTED BY THE UPPER
JET...WILL UPGRADE THE CURRENT HIGH WIND WATCH TO A HIGH WIND
WARNING EFFECTIVE TUE FOR PLATTE COUNTY AND WESTERN LARAMIE COUNTY
WESTWARD OVER THE MOUNTAINS AND THE WIND CORRIDOR OF SOUTH CENTRAL
WY. SURFACE PRESSURE PATTERN NOT PROGGED TO BE AS SUPPORTIVE OF A
HIGH WIND EVENT AS I WOULD LIKE TO SEE IT...WITH ONLY A MODERATE
STRENGTH LEESIDE SURFACE PRESSURE TROUGH...BUT ENOUGH DOWNWARD
MIXING SHOULD OCCUR TO VERIFY A HIGH WIND WARNING. WIND SPEEDS WILL
DROP OFF FAIRLY DRAMATICALLY BETWEEN THE LARAMIE RANGE AND THE NEB
BORDER. TEMPS TUE WILL BE ABOVE NORMAL AND WILL REACH WELL INTO THE
50S EAST OF THE LARAMIE RANGE...WITH 40S EXPECTED IN THE LOWER
ELEVATIONS OF ALBANY AND CARBON COUNTIES.

.LONG TERM...TUE NGT AND BEYOND...WEAK COOL FRONT PUSHES THRU AREA
ON TUE NGT.  SOME WIND STAYING UP IN MANY AREAS ALL NGT...SO HAVE
RAISED LOWS A BIT.  WED WILL BE COOLER THAN TUE MAINLY IN THE PNHNDL.
IN LATER PDS...ETA NOW QUICKER ON BRINGING IN SW UPR LOW THAN GFS.
GFS ACTUALLY HAS HAD GOOD TIMING/LOCATION CONTINUITY WITH FTR THRU
PAST FEW RUNS...SO HAVE TRENDED TWDS ITS SOLUTION FOR LATE WED NGT
INTO FRI.  GFS MAY BE TOO COOL THU INTO THU NGT/FRI...ETA MAY BE
BETTER...SO WILL CONTINUE WITH IDEA OF MOSTLY PNHNDL RW- ON THU...A
MIX AT NIGHT...THEN MOSTLY ALL SW- ON FRI.  SYSTEM MOVES OUT FRI
AFTN/EVNG...WITH WEAK UPR RDG FOR SAT.  GFS AND ECMWF SHOW ANOTHER
DECENT TROF MOVING ACRS THE REGION ON SUN...MOST GFS ENSEMBLES ALSO
SUPPORT IT.  SO HAVE ADDED SOME MINIMAL POPS FOR NOW...GIVEN
SLIGHTLY DIGGY NATURE AND NEGATIVE TILT OF TROF AS IT MOVES
THRU.

.CYS...
WY...HIGH WIND WARNING    TUE    MUCH OF SE    ZONES 61>67..69.
NE...NONE.
Hazardous weather outlook, Nov 10, 4:35 AM MST, 9 hours 25 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MST MON NOV 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR TODAY ACROSS CARBON
COUNTY...THE SNOWY RANGE...LARAMIE RANGE AND LARAMIE VALLEY. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE SNOWY RANGE.
SOME ROADS MAY BECOME SLICK IN SPOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

IT WILL BE WINDY ON TUESDAY WITH WEST WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH AT THE LOWER ELEVATIONS OF WYOMING ALONG AND WEST OF
INTERSTATE 25. OVER THE MOUNTAINS...WINDS WILL BE WEST AT 45 TO 55
MPH WITH GUSTS TO 70 MPH.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION LATER IN THE WEEK.
YOU CAN EXPECT AN INCREASING CHANCE OF SNOW SHOWERS ON THURSDAY AND
FRIDAY. THERE MAY BE SOME SNOWFALL ACCUMULATIONS FROM THE STORM
SYSTEM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RUBIN

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills / C Laramie

When
November 10, 2:00 PM MST to November 11, 7:00 PM MST
Where
Cheyenne Foothills / C Laramie forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Platte

When
November 10, 2:00 PM MST to November 11, 7:00 PM MST
Where
Platte forecast zone
Measured
73 kt (84 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Southwest Carbon

When
November 10, 2:00 PM MST to November 11, 7:00 PM MST
Where
Southwest Carbon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High winds blew over 12 tractor-trailer trucks on Interstate 25 north of Chugwater, WY, where gusts to 84 mph were recorded. Wind gusts to 63 mph were recorded in Cheyenne, WY, with gusts to 58 mph at Rawlins, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371786, 5371787, 5371788.